Friday, April 11, 2014

Blood Thinners and Dental Procedures

Do you take medications like aspirin, warfarin (Coumadin, Jantoven, Marfarin), clopidogril (Plavix), or ticlopidine (Ticlid) to prevent heart attack or stroke, resulting from a blood clot?
These medications make it more difficult for your blood to clot and because of this, you may have trouble with bleeding after certain dental procedures.  It may take longer than you would expect for any bleeding to stop.  In light of this, you might consider reducing your dosage or stop taking the medications entirely before receiving dental care.  However, it is generally agreed that anticoagulant drug regimens should not be altered prior to dental treatment.  If you stop taking, or take less of, the anticoagulant medication, you increase your chance for blood clot development, which could result in thromboembolism, stroke or heart attack.  The risks of stopping or reducing this medication routine outweigh the consequences of prolonged bleeding, which can be controlled with local measures.  For example, you may be asked to bite down on sponges treated with a liquid that helps control bleeding.
Some patients who are taking these anticoagulant medications have additional medical problems that increase the risk of prolonged bleeding after dental treatment.1  If you have one of these conditions, your dentist may want to refer you to a hospital dental clinic.  These medical conditions include:
  • liver impairment or alcoholism
  • kidney failure
  • certain blood disorders.
Talk to your dentist if you are curious about these medications and how they may affect your dental treatment.
“In our office, we routinely work with physicians to arrive at the best protocols for achieving ideal dental outcomes for our patients” assures Dr. Cherukuri from her Chino, California dental practice.

No comments:

Post a Comment